Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 2008, 3:45 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2008, 3:45 AM MDT (09:45 UTC)
- Expired
- Jul 10, 2008, 6:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:45 AM MDT | FLASH FLOOD | 12 Wsw Lakewood, NM | TRAINED SPOTTERS REPORTED 3 FEET OF WATER RUNNING OVER COUNTY ROAD 401 12 MILES WEST SOUTHWEST OF LAKEWOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 100945 FFWMAF NMC015-101245- /O.NEW.KMAF.FF.W.0024.080710T0945Z-080710T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 AM MDT THU JUL 10 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 645 AM MDT * AT 335 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO MONITOR A BROAD AREA OF SHOWERS CAPABLE OF PRODUCING ADDITIONAL FLASH FLOODING. THIS AREA OF SHOWERS WAS LOCATED ACROSS THE NORTHEASTERN CORNER OF EDDY COUNTY FROM ARTESIA...DOWN TO CARLSBAD...EAST AND NORTH TO THE COUNTY LINES....AND ARE MOVING NORTHEAST AT 20 MPH. EDDY COUNTY SHERIFFS OFFICE INDICATED THAT NORTH BOLTON ROAD IN ARTESIA WAS BEING CLOSED DUE TO FLOODING OF LOW LYING AREAS. * THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ARTESIA... LOCO HILLS... DAYTON... LAKEWOOD... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. LAT...LON 3296 10446 3296 10380 3245 10381 3246 10456 $$ 13
1 follow-up statement
000 WGUS74 KMAF 101056 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 AM CDT THU JUL 10 2008 NMC015-101245- /O.CON.KMAF.FF.W.0024.000000T0000Z-080710T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 456 AM MDT THU JUL 10 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT FOR NORTHEASTERN EDDY COUNTY... AT 447 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO MONITOR AN AREA OF SHOWERS IN NORTHEAST EDDY COUNTY PRODUCING FLASH FLOODING. THIS AREA OF SHOWERS IS MOVING NORTHEAST AT 16 MPH. SPOTTER REPORTS INDICATE THAT 3 FEET OF WATER IS RUNNING OVER COUNTY ROAD 401 WEST SOUTHWEST OF LAKEWOOD. ADDITIONAL RAINFALL IS EXPECTED THIS MORNING WHICH WILL INCREASE THE FLASH FLOODING POTENTIAL ACROSS NORTHEASTERN EDDY COUNTY. THE AREA OF SHOWERS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...LAKEWOOD...LOCO HILLS...ARTESIA...US HIGHWAY 285...AND US HIGHWAY 82. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3296 10446 3296 10380 3245 10381 3246 10456 $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:13 AM MDT, 32 minutes earlier.
Area forecast discussion, Jul 10, 3:13 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT THU JUL 10 2008
.DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED ACROSS
SOUTHEAST NEW MEXICO THIS MORNING WITH SEVERAL REPORTS OF FLASH
FLOODING OVER EDDY COUNTY. A SHEAR AXIS OVER THESE AREAS IS PROGGED
TO WEAKEN AS AN UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN CONUS
INTO THE EASTERN GULF OF MEXICO IS EXPECTED TO GRADUALLY BUILD
WESTWARD OVER THE NEXT SEVERAL DAYS. IT APPEARS THE FOCUS FOR THE
BEST SHOWERS AND STORMS WILL SHIFT FURTHER WESTWARD TODAY DUE TO THE
ABOVE. HOWEVER...NOT CERTAIN HOW FAR WEST ANY HEAVY RAINFALL
PRODUCING SHOWERS AND STORMS WILL DEVELOP THROUGH THE DAY...ALTHOUGH
PWATS NEAR 1.5 INCHES WILL STILL BE AVAILABLE. THIS UNCERTAINTY...
ALONG WITH A TWO DAY TOTAL OF RAINFALL IN THE VICINITY OF 3...IF NOT
4...INCHES IN SOME LOCATIONS ACROSS SOUTHEAST NEW MEXICO WILL PROMPT
THE CONTINUATION OF THE FLASH FLOOD WATCH UNTIL 10/21Z. THE WATCH
WILL INCLUDE NORTHERN LEA COUNTY...EDDY COUNTY AND THE GUADALUPE
MOUNTAINS. IF THE FOCUS SHIFTS FAR ENOUGH WESTWARD...THE DAY SHIFT
CAN DO AWAY WITH THE WATCH EARLY.
THEREAFTER...THERE IS GOOD AGREEMENT THE UPPER RIDGE WILL BUILD
WESTWARD OVER THE AREA ENOUGH TO SQUELCH MOST OF THE RAIN CHANCES
THURSDAY. HOWEVER...LATEST CROP OF DATA WAS INDICATING THE SHEAR
AXIS TO MAKE SOMEWHAT OF A COMEBACK BY FRIDAY. FOR NOW HAVE
INCREASED POPS OVER THE WESTERN QUARTER OF THE CWA ON FRIDAY THROUGH
SUNDAY. IF THE SHEAR AXIS DOES DEVELOP OVER THESE AREAS AGAIN...
PWATS WILL STILL BE HIGH AND HEAVY RAINFALL COULD AGAIN BE A
PROBLEM. WILL GO AHEAD AND MENTION THE NEAR TERM HEAVY RAINFALL
THREAT IN THE HWO...BUT WILL NOT HIT IT TOO HARD THIS WEEKEND UNTIL
THE FORECAST BECOMES MORE CLEAR. TEMPERATURES SHOULD WARM TO
NEAR...IF NOT ABOVE... NORMAL THE NEXT COUPLE OF DAYS...EXCEPT OVER
SOUTHEAST NEW MEXICO WHERE THE MOIST GROUND MAY HOLD TEMPERATURES
DOWN INITIALLY WITH THE POSSIBILITY OF MORE RAIN DOING SO OVER THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 91 74 94 72 / 10 10 0 10
CARLSBAD NM 88 67 95 69 / 60 20 10 10
DRYDEN TX 90 71 92 72 / 10 10 10 10
FORT STOCKTON TX 92 69 95 73 / 10 10 10 10
GUADALUPE PASS TX 81 63 87 67 / 50 20 10 10
HOBBS NM 87 67 92 68 / 40 10 10 10
MARFA TX 86 58 88 60 / 20 10 20 10
MIDLAND INTL AIRPORT TX 92 71 93 71 / 10 10 0 10
ODESSA TX 92 71 93 75 / 10 10 0 10
WINK TX 95 72 99 76 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO 3 PM MDT THIS
AFTERNOON FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO 3 PM MDT THIS
AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
13/67Hazardous weather outlook, Jul 10, 3:25 AM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 AM CDT THU JUL 10 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-110930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 425 AM CDT THU JUL 10 2008 /325 AM MDT THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAINFALL WILL CONTINUE THIS MORNING ACROSS SOUTHEAST NEW MEXICO WHERE FLASH FLOODING HAS BEEN OCCURRING DURING THE OVERNIGHT HOURS. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY WHICH WILL AGAIN INCREASE THE CHANCES FOR FLASH FLOODING ACROSS THESE SAME AREAS. EXPECT HEAVY RAINFALL AND AN OCCASIONAL RUMBLE OF THUNDER WITH ANY DEVELOPMENTS. A FLASH FLOOD WATCH IS IN EFFECT FOR EDDY AND NORTHERN LEA COUNTIES THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND ACROSS THE PRESIDIO VALLEY AND DAVIS MOUNTAINS...NORTHWARD ALONG THE GUADALUPE MOUNTAINS AND INTO PORTIONS OF SOUTHEAST NEW MEXICO. EXPECT HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
In the hours before
Local storm report, Jul 10, 2:41 AM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD 5 S CARLSBAD 32.33N 104.22W
07/10/2008 EDDY NM TRAINED SPOTTER
LOW WATER CROSSINGS FLOODED. 0.75-0.99 INCHS OF RAINFALL
IN 30 MINUTES.
0215 AM FLASH FLOOD 11 E ARTESIA 32.85N 104.24W
07/10/2008 EDDY NM TRAINED SPOTTER
WIDESPREAD FLOODING IN THE AREA OF US HIGHWAY 82 AND
COUNTY ROAD 206. TRUCK DRIVERS REPORTED SAME TO SHERIFFS
OFFICE ALSO INDICATING LOW SPOTS ON COUNTY ROAD 206 HAD 2
FEET OF WATER AND WAS NEARLY IMPASSABLE.
&&
MUELLERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:36 PM MDT | Areal Flood Advisory | MAF | Lea | 54 min |
| Jul 9, 8:41 PM MDT | Areal Flood Advisory | MAF | Lea | 109 min |
| Jul 9, 11:11 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 12:55 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 10, 6:47 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 12:54 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 4:11 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.